Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 124, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 16, 2013, 6:02 PM CDT for Cowley County, Kansas. It was in force for 58 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2013, 6:02 PM CDT (23:02 UTC)
- Expired
- Jun 16, 2013, 7:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Cowley County, KS
The radar
The Wichita radar (KICT), 51 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 6:08 PM CDT | HAIL 1.75 | 6 Ese Udall, KS | |
| Jun 16, 6:16 PM CDT | HAIL 1.75 | 4 Nw Winfield, KS | |
| Jun 16, 6:20 PM CDT | HAIL 1.5 | 5 Sse Rock, KS | |
| Jun 16, 6:21 PM CDT | HAIL 1.75 | 6 Nne Winfield, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
406
WUUS53 KICT 162302
SVRICT
KSC035-170000-
/O.NEW.KICT.SV.W.0124.130616T2302Z-130617T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CDT SUN JUN 16 2013
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 700 PM CDT
* AT 558 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WINFIELD...
AND MOVING NORTHEAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3729 9713 3747 9706 3748 9704 3736 9675
3721 9697
TIME...MOT...LOC 2302Z 233DEG 10KT 3730 9700
HAIL...1.00IN
WIND...<50MPH
$$2 follow-up statements
300
WWUS53 KICT 162310
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
610 PM CDT SUN JUN 16 2013
KSC035-170000-
/O.CON.KICT.SV.W.0124.000000T0000Z-130617T0000Z/
COWLEY KS-
610 PM CDT SUN JUN 16 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
COWLEY COUNTY UNTIL 700 PM CDT...
AT 607 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WINFIELD...AND
MOVING NORTHEAST AT 10 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3729 9713 3747 9706 3748 9704 3736 9675
3721 9697
TIME...MOT...LOC 2310Z 233DEG 10KT 3731 9698
HAIL...1.75IN
WIND...<50MPH
$$472
WWUS53 KICT 162331
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CDT SUN JUN 16 2013
KSC035-162342-
/O.CAN.KICT.SV.W.0124.000000T0000Z-130617T0000Z/
COWLEY KS-
631 PM CDT SUN JUN 16 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COWLEY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3729 9713 3747 9706 3748 9704 3736 9675
3721 9697
TIME...MOT...LOC 2332Z 233DEG 10KT 3735 9692
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:14 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 16, 3:14 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 314 PM CDT SUN JUN 16 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 311 PM CDT SUN JUN 16 2013 A RATHER COMPLICATED SCENARIO IS UNDERWAY ACROSS THE CENTRAL PLAINS THIS AFTERNOON. AN OUTFLOW BOUNDARY WAS LOCATED ACROSS CENTRAL KANSAS FROM NEAR KHUT EXTENDING NORTH AND WEST TOWARD NORTON KANSAS AT 2 PM CDT. CU HAS DEVELOPED ON THE COOL SIDE OF THIS OUTFLOW BOUNDARY WHILE THE OPERATIONAL ECM RAP SHOWS MINIMAL CINH WITHIN AN AXIS OF 2000-2500 J/KG. THIS BOUNDARY MAY BECOME A FOCUS FOR DEEP MOIST CONVECTION BY LATE AFTERNOON. ANOTHER DIFFUSE OUTFLOW BOUNDARY WAS SITUATED NEAR THE OKLAHOMA STATE LINE WHERE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ESPECIALLY SOUTH OF THE STATE LINE. FURTHER NORTH AND WEST ANOTHER OUTFLOW BOUNDARY WAS SURGING SOUTH ACROSS WESTERN NEBRASKA WHILE HIGH-BASED THUNDERSTORMS WERE DEVELOPING ACROSS THE FRONT RANGE DOWNSTREAM OF A PV ANOMALY TRANSLATING EASTWARD ACROSS THE CENTRAL ROCKIES. THE LATEST 12Z SUITE OF MODEL DATA HAS SHIFTED THE QPF AXIS A BIT FURTHER WEST TONIGHT...HOWEVER THIS AREA REMAINS OVERTURNED FROM DEEP MOIST CONVECTION LAST NIGHT/EARLY TODAY. ANY ACTIVITY DEVELOPING ALONG THE OUTFLOW BOUNDARY ACROSS CENTRAL KANSAS WOULD BE STEERED TOWARD SOUTH CENTRAL KANSAS THIS EVENING WHILE ANOTHER LINE OF SHOWERS AND THUNDERSTORMS MAY PROPAGATE SOUTHEASTWARD OFF THE HIGH PLAINS OF WESTERN KANSAS LATE TONIGHT WHILE MERGING WITH THE ACTIVITY DRIFTING SOUTH OUT OF NEBRASKA. WILL MAINTAIN HIGH POPS ACROSS MUCH OF CENTRAL/SOUTH CENTRAL KANSAS TONIGHT WHILE THE THREAT FOR FLOODING OVER SOUTHEAST KANSAS APPEARS TO HAVE DIMINISHED SLIGHTLY...HOWEVER NO PLANS TO REMOVE THE FLOOD WATCH AT THIS TIME GIVEN RAINFALL AMOUNTS BETWEEN 2-3 INCHES A FEW LOCATIONS. MAINTAINED POPS ACROSS MAINLY SOUTHEAST KANSAS THROUGH EARLY AFTERNOON ON MONDAY WITH SOME TIMING DIFFERENCES...HOWEVER BY LATE AFTERNOON TEMPERATURES ARE EXPECTED RECOVER INTO THE LOW TO MID 80S WITHIN A STABLE AIRMASS BEHIND THE DEPARTING MCS. THERE IS SOME CONCERN FOR CONTINUED OVERNIGHT CONVECTION MOVING EASTWARD OFF THE HIGH PLAINS MONDAY NIGHT AND AGAIN ON TUESDAY NIGHT ACROSS MAINLY CENTRAL KANSAS. HOWEVER BETTER CHANCES FOR DEEP MOIST CONVECTION MAY ARRIVE TOWARD THE MIDDLE OF THE WEEK AS A MORE ROBUST SHORTWAVE TROUGH MOVES OVER THE CENTRAL AND NORTHERN PLAINS. SEASONABLE TEMPERATURES ARE EXPECTED THROUGH THE PERIOD WITH HIGHS IN THE 80S AND LOW IN THE 60S. -MCGUIRE .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 311 PM CDT SUN JUN 16 2013 LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE FOR THE EASTERN THIRD OF KANSAS ON THURSDAY AS A SHORTWAVE EXITS THE AREA. A RIDGE OVER THE CENTRAL U.S. WILL STAY PLANTED FOR MOST OF THIS TIME FRAME WITHOUT A BREAKDOWN IN THE FLOW PATTERN UNTIL LATE IN THE WEEKEND WHEN A TROUGH MOVES OVER THE NORTHERN U.S. THERE IS MODEL DISAGREEMENT IN THE LOCATION AND TIMING OF A WAVE AHEAD OF THE MAIN TROUGH. THUS ANY IMPACT TO THE AREA COULD ONLY BE CONSIDERED PRELIMINARY AT THIS TIME. THE RIDGE IN PLACE WILL HELP SET THE STAGE FOR TEMPERATURES CLIMBING ABOVE 90 ONCE MORE. -JUANITA && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 105 PM CDT SUN JUN 16 2013 MAIN AVIATION CONCERNS WILL BE TIMING AND EVOLUTION OF CONVECTIVE CHANCES THIS AFTERNOON AND TONIGHT. TWO AREAS OF CONCERN LATE THIS AFTERNOON. INITIAL CHANCES WILL BE ALONG REMNANT OUTFLOW BOUNDARIES CURRENTLY OVER CEN KS AND ANOTHER JUST NORTHWEST OF KCNU. AFTERNOON DIURNAL HEATING COULD LEAD TO A CHANCE OF TSRA IN AND NEAR THE KRSL AND KCNU TAF SITES. SO WILL WITH A VCTS FOR LATE THIS AFTERNOON FOR THIS CHANCE. NEXT CONCERN WILL BE CONVECTION LATE THIS EVENING EXPECTED TO CONGEAL INTO A COMPLEX OF TSRA OVER THE HIGH PLAINS. THIS COMPLEX IS EXPECTED TO PUSH EAST-SOUTHEAST INTO SOUTH CEN AND CEN KS LATE THIS EVENING AND OVERNIGHT. SO WILL GO WITH VCTS INITIALLY AROUND 03-04Z/MON...AND GO WITH PREVAILING TSRA 06Z/MON FOR THE KRSL AND KHUT/KICT TAFS AS THIS SYSTEM MOVES ACROSS THE AREA. WILL ALSO GO WITH SOME VARIABLE GUSTY WINDS OF 25G235KT AS THIS SYSTEM MOVES THROUGH AS WELL. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 85 64 84 / 80 60 10 10 HUTCHINSON 67 85 63 84 / 80 50 10 10 NEWTON 67 84 63 83 / 70 50 10 10 ELDORADO 67 84 63 83 / 70 50 10 10 WINFIELD-KWLD 68 85 65 84 / 80 60 10 10 RUSSELL 65 85 61 84 / 70 20 20 10 GREAT BEND 65 86 62 84 / 70 20 20 10 SALINA 66 85 62 84 / 60 20 10 10 MCPHERSON 66 85 62 83 / 80 40 10 10 COFFEYVILLE 68 83 65 85 / 70 70 10 10 CHANUTE 68 84 63 84 / 60 70 0 0 IOLA 68 83 62 83 / 60 60 0 0 PARSONS-KPPF 68 83 64 84 / 70 70 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY AFTERNOON FOR KSZ071-072-094>096-098>100. &&
Hazardous weather outlook, Jun 16, 4:26 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 426 PM CDT SUN JUN 16 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172115- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 426 PM CDT SUN JUN 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH. A LARGE COMPLEX OF THUNDERSTORMS WILL DRIFT SOUTHEAST IMPACTING MUCH OF THE AREA LATE TONIGHT...WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS BEING THE MAIN HAZARDS. A FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST KANSAS THROUGH THE NIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW STRONG THUNDERSTORMS WILL REMAIN POSSIBLE OVER SOUTHEAST KANSAS MONDAY MORNING WITH GUSTY WINDS AND LOCALLY HEAVY RAINFALL. MEANWHILE...A FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF SOUTHEAST KANSAS DUE TO SATURATED SOILS FROM RECENT HEAVY RAINFALL. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND THURSDAY. A FEW STRONG STORMS ARE POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED FOR CENTRAL AND SOUTH CENTRAL KANSAS TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Jun 16, 3:47 PM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 347 PM CDT SUN JUN 16 2013 KSZ092-162130- SUMNER- 347 PM CDT SUN JUN 16 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SUMNER COUNTY... AT 342 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ARGONIA...OR 18 MILES EAST OF ANTHONY... AND MOVING EAST AT 5 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3737 9752 3713 9751 3713 9780 3735 9780 TIME...MOT...LOC 2047Z 266DEG 5KT 3723 9771 KETCHAM
Special weather statement, Jun 16, 5:04 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 504 PM CDT SUN JUN 16 2013 KSZ092-093-162245- COWLEY-SUMNER- 504 PM CDT SUN JUN 16 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES... AT 502 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 14 MILES SOUTHEAST OF WELLINGTON...AND MOVING EAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3729 9702 3704 9701 3708 9726 3723 9726 TIME...MOT...LOC 2205Z 264DEG 7KT 3715 9718
Local storm report, Jun 16, 5:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
548 PM CDT SUN JUN 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 SW ARKANSAS CITY 37.04N 97.08W
06/16/2013 E1.50 INCH COWLEY KS PUBLIC
ESTIMATED SIZE BETWEEN QUARTER AND GOLF BALL
&&
MWMSpecial weather statement, Jun 16, 5:51 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 551 PM CDT SUN JUN 16 2013 KSZ093-162330- COWLEY- 551 PM CDT SUN JUN 16 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY COUNTY... AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WINFIELD...AND MOVING EAST AT 15 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3739 9679 3717 9678 3718 9712 3736 9714 TIME...MOT...LOC 2251Z 253DEG 15KT 3727 9701
Local storm report, Jun 16, 6:02 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CDT SUN JUN 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM HAIL 2 SW ARKANSAS CITY 37.05N 97.07W
06/16/2013 M1.00 INCH COWLEY KS LAW ENFORCEMENT
&&
MWMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:34 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| Jun 15, 8:17 PM CDT | Special Weather Statement | ICT | Rice | 28 min |
| Jun 15, 8:39 PM CDT | Special Weather Statement | ICT | Barton | 36 min |
| Jun 15, 8:49 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| Jun 16, 2:03 AM CDT | Special Weather Statement | ICT | Kingman | 27 min |
| Jun 16, 3:55 AM CDT | Special Weather Statement | ICT | Butler | 65 min |
| Jun 16, 3:47 PM CDT | Special Weather Statement | ICT | Sumner | 43 min |
| Jun 16, 5:04 PM CDT | Special Weather Statement | ICT | Cowley | 41 min |
| Jun 16, 5:17 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 58 min |
| Jun 16, 5:51 PM CDT | Special Weather Statement | ICT | Cowley | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.